Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 92, NWS Quad Cities, IA

July 18, 2002Cedar County, Johnson County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 18, 2002, 7:45 PM CDT for Cedar County, Johnson County, Iowa. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 18, 2002, 7:45 PM CDT (00:45 UTC)
Expired
Jul 18, 2002, 8:30 PM CDT
In force
45 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

Counties Cedar County, IA, Johnson County, IA

The radar

The Quad Cities radar (KDVN), 66 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 7:48 PM CDTThunderstorm Wind 61 ETipton, IAAccording to some, many areas in Tipton resembled a war zone. Damaging winds of 70 mph knocked down or severely damaged more than 50 trees causing thousands of dollars in damage. Some city blocks lost 2 or 3 large trees, and there was damage to several homes
Jul 18, 8:05 PM CDTThunderstorm Wind 61 EWest Branch, IATrees blown down.
Jul 18, 8:05 PM CDTThunderstorm Wind 61 EWest Branch, IATrees and power lines blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.8 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2002-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3552 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2002-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3552 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

818 
WUUS53 KDVN 190045
SVRMLI
IAC031-103-190130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
744 PM CDT THU JUL 18 2002

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CEDAR COUNTY IN EAST CENTRAL IOWA
  JOHNSON COUNTY IN EAST CENTRAL IOWA

* UNTIL 830 PM CDT

* AT 743 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 5 MILES
  NORTH OF SOLON...OR 12 MILES SOUTHEAST OF CEDAR RAPIDS...MOVING
  SOUTH AT 25 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   SUTIFF BY 750 PM CDT.
   SOLON BY 755 PM CDT.
   MORSE BY 805 PM CDT.
   ELMIRA BY 810 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.


REA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:30 PM CDT, 5 hours 15 minutes earlier.

Area forecast discussion, Jul 18, 2:30 PM CDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
230 PM CDT THU JUL 18 2002

ACTIVE PATTERN WILL CONTINUE THROUGH NEXT WEEK AS A SERIES OF UPPER
LEVEL TROUGHS AND WEAK SURFACE BOUNDARIES TRAVERSE THE AREA THROUGH
NEXT WEEK.

FRONT NOW OVER SOUTHERN MINNESOTA MOVING MUCH SLOWER THAN
PROGGED...AND IS EXPECTED TO SAG INTO CENTRAL IOWA AND STALL.  WITH
THE REMNANTS OF THE BOUNDARY IN THE AREA THROUGH SATURDAY...WILL BE
DIFFICULT TO RULE OUT PRECIP.  AREAWIDE...BEST CHANCE WILL BE
TONIGHT AS THE FRONT APPROACHES...WITH LOWER CHANCES THROUGH
SATURDAY.  HIGH MOISTURE AND CAPE AND LOW SHEAR SUGGEST POTENTIAL
FOR WIND AND HAIL THE GREATEST THREAT TONIGHT AHEAD OF THE SURFACE
FRONT.

SURFACE FLOW WILL BE WEAK...SO CLOUDS WILL BE THE MAIN LIMITING
FACTOR FOR TEMPS FRIDAY...WITH A QUICK WARMUP SATURDAY AS THE FRONT
WASHES OUT AND SWLY LOW LEVEL FLOW RETURNS.

EXPANDED POPS FOR SATURDAY DUE TO THE POTENTIAL FOR LINGERING
BOUNDARIES. IN THE EXTENDED...NEXT WAVE STILL PROGGED FOR SUNDAY
NIGHT/MONDAY...THEN WILL INTRODUCE POPS WEDNESDAY FOR THE NEXT
ROUND.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

33

In the hours before

Local storm report, Jul 18, 6:27 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
627 PM CDT THU JUL 18 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0622 PM    2 N MONTICELLO            IA   65 MPH TSTM GUST
07/18/02   JONES                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 18, 6:46 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
646 PM CDT THU JUL 18 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 PM    2 S MONTICELLO            IA   WIND DAMAGE
07/18/02   JONES                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          CARS BLOWN OFF ROAD.

0625 PM    5 NE MONTICELLO           IA   WIND DAMAGE
07/18/02   JONES                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          CAR BLOWN OFF HIGHWAY
                                          151.

0638 PM    8 W MONTICELLO            IA   WIND DAMAGE
07/18/02   JONES                          REPORTED BY EMERGENCY
                                          MANAGEMENT.  FARM
                                          BUILDINGS BLOWN DOWN.
Local storm report, Jul 18, 6:52 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
652 PM CDT THU JUL 18 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    BANKSTON                  IA   WIND DAMAGE
07/18/02   DUBUQUE                        REPORTED BY EMERGENCY
                                          MANAGEMENT.  TREES DOWN.
Local storm report, Jul 18, 7:42 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
742 PM CDT THU JUL 18 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0738 PM    1 WSW BERTRAM             IA   55 MPH TSTM GUST
07/18/02   LINN                           55 MPH WIND AND 1/2
                                          INCH HAIL ALONG HIGHWAY
                                          30. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 11:11 PM CDTSevere Thunderstorm WarningDVNCedar69 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.